Florida, 2022Dense Fog in Florida, March 3, 2022
March 3, 2022 · NWS MLB · 1 event in 1 county or zone
A localized superfog event occurred along Interstate 95 near Edgewater in Volusia County. Residual smoke from a nearby prescribed burn from the previous day combined with fog to create near-zero visibility conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A localized superfog event occurred along Interstate 95 near Edgewater in Volusia County. Residual smoke from a nearby prescribed burn from the previous day combined with fog to create near-zero visibility conditions. This resulted in five separate accidents on both travel lanes of the Interstate that involved 17 vehicles at, and just south of mile marker 244. There were three fatalities and 10 injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 2, 10:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 2, 10:25 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1025 PM EST Wed Mar 2 2022
.DISCUSSION...
A weak trough axis continues to produce isolated Atlantic showers
offshore the Treasure coast. Most of these showers will remain
offshore but as flow veers NE-E overnight, one or two showers may
reach the Martin/St Lucie coasts. There will at least be
some additional cloudiness. The best chance for patchy fog appears
to be over southern interior sections (Okeechobee county) as well
as coastal Volusia and Brevard.
On Thu, moisture across the south will support scattered stratocu
and possibly a shower or two in the morning with much drier air to
the north. Max temps will reach the low to mid 80s interior and
upper 70s coast.
&&
.AVIATION...
Mainly VFR next 24 hours. Light winds overnight becoming East
around 10kts Thursday along the coast then spreading inland.
&&
.MARINE...
No significant changes to current coastal waters forecast.
Isolated showers will continue tonight along a weak trough axis
extending NNE-SSW over the southern waters. Winds have decreased
around 10 knots at NOAA Buoy 009 and seas have subsided to 4 feet.
There are likely some 5 foot seas in the Gulf Stream but these
should drop below 5 ft before sunrise.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 52 79 56 / 10 0 0 0
MCO 81 57 84 60 / 10 0 0 0
MLB 77 59 79 61 / 20 0 10 0
VRB 78 59 79 61 / 20 0 10 0
LEE 80 54 83 58 / 0 0 0 0
SFB 79 55 83 58 / 10 0 0 0
ORL 81 59 84 61 / 10 0 0 0
FPR 78 59 79 60 / 20 0 10 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Kelly/Watson
Hazardous weather outlook, Mar 2, 8:25 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
825 PM EST Wed Mar 2 2022
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
825 PM EST Wed Mar 2 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.RIP CURRENT IMPACT...
A Moderate risk of rip currents continues at area beaches.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A Moderate risk of rip currents is forecast to continue through the
weekend.
Breezy East to Southeast winds will produce poor boating conditions
this weekend over the adjacent Atlantic waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
Kelly
Dense Fog, Volusia
- When
- March 3, 1:30 AM EST to 7:30 AM EST
- Where
- Volusia forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 10 indirect
- Reported by
- Law Enforcement
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Florida Highway Patrol (FHP) reported five (5) separate accidents involving 17 vehicles on Interstate 95 at or just south of mile marker 244 (near State Road 442) at approximately 0130LST. In total there were three fatalities and 10 injuries as a result of these crashes. In the northbound lanes, four separate crashes occurred involving 11 vehicles, resulting in one fatality. In the southbound lanes, there was one crash involving six vehicles - one SUV, one van, and four tractor trailers. There were two fatalities, one being the driver of the SUV and the other a driver of one of the tractor trailers. Several people were trapped in their vehicles and had to be extricated. A child was airlifted to Orlando Health Arnold Palmer Hospital for Children in stable condition, and nine other victims were taken to the Halifax Health Medical Center in Daytona Beach with non-life-threatening injuries. An 18 mile stretch of Interstate 95 was closed for most of the day from State Road 44 in Volusia County (near Edgewater) to County Road 5A in Brevard County (near Scottsmoor). Two tractor trailers that collided in the southbound lanes caught on fire, which resulted in extensive damage to the roadway that had to be repaved before reopening to traffic.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Heavy Rain in California, March 3 to 6, 2022$100 · 17 events
- Heavy Snow in Nevada, March 3 to 7, 20227 events
- Winter Storm in Maine, March 3, 20222 events
- Dense Fog in Montana, March 3 to 4, 20222 events
- Winter Weather in Maine, March 3, 20221 event
- Wildfire in Texas, March 3 to 6, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002075.